Mixed Dominating Set: A Parameterized Perspective

  • Pallavi Jain
  • M. Jayakrishnan
  • Fahad Panolan
  • Abhishek SahuEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10520)


In the mixed dominating set (mds) problem, we are given an n-vertex graph G and a positive integer k, and the objective is to decide whether there exists a set \(S \subseteq V(G) \cup E(G)\) of cardinality at most k such that every element \(x \in (V(G) \cup E(G)) \setminus S\) is either adjacent to or incident with an element of S. We show that mds can be solved in time \({7.465^k n^{\mathcal {O}(1)}} \) on general graphs, and in time \(2^{\mathcal {O}(\sqrt{k})} n^{\mathcal {O}(1)}\) on planar graphs. We complement this result by showing that mds does not admit an algorithm with running time \(2^{o(k)} n^{\mathcal {O}(1)}\) unless the Exponential Time Hypothesis (ETH) fails, and that it does not admit a polynomial kernel unless coNP \( \subseteq \mathsf{NP / poly}\). In addition, we provide an algorithm which, given a graph G together with a tree decomposition of width \(\mathsf{tw}\), solves mds in time \(6^{\mathsf{tw}} n^{\mathcal {O}(1)}\). We finally show that unless the Set Cover Conjecture (SeCoCo) fails, mds does not admit an algorithm with running time \(\mathcal {O}((2-\epsilon )^{\mathsf{tw}(G)} n^{\mathcal {O}(1)})\) for any \(\epsilon >0\), where \(\mathsf{tw}(G)\) is the tree-width of G.


  1. 1.
    Alavi, Y., Behzad, M., Lesniak-Foster, L.M., Nordhaus, E.A.: Total matchings and total coverings of graphs. J. Graph Theor. 1(2), 135–140 (1977)CrossRefMathSciNetzbMATHGoogle Scholar
  2. 2.
    Alavi, Y., Liu, J., Wang, J., Zhang, Z.: On total covers of graphs. Discrete Math. 100(1–3), 229–233 (1992)CrossRefMathSciNetzbMATHGoogle Scholar
  3. 3.
    Björklund, A., Husfeldt, T., Kaski, P., Koivisto, M.: Fourier meets möbius: fast subset convolution. In: STOC, pp. 67–74 (2007)Google Scholar
  4. 4.
    Bodlaender, H.L., Drange, P.G., Dregi, M.S., Fomin, F.V., Lokshtanov, D., Pilipczuk, M.: A c\({}^{\text{k}}\) n 5-approximation algorithm for treewidth. SIAM J. Comput. 45(2), 317–378 (2016).
  5. 5.
    Bodlaender, H.L., Thomassé, S., Yeo, A.: Kernel bounds for disjoint cycles and disjoint paths. Theor. Comput. Sci. 412(35), 4570–4578 (2011)CrossRefMathSciNetzbMATHGoogle Scholar
  6. 6.
    Cygan, M., Fomin, F.V., Kowalik, L., Lokshtanov, D., Marx, D., Pilipczuk, M., Pilipczuk, M., Saurabh, S.: Parameterized Algorithms. Springer, Heidelberg (2015). doi: 10.1007/978-3-319-21275-3 CrossRefzbMATHGoogle Scholar
  7. 7.
    Cygan, M., Dell, H., Lokshtanov, D., Marx, D., Nederlof, J., Okamoto, Y., Paturi, R., Saurabh, S., Wahlström, M.: On problems as hard as CNF-SAT. ACM Trans. Algorithms 12(3), 41:1–41:24 (2016)CrossRefMathSciNetGoogle Scholar
  8. 8.
    Dom, M., Lokshtanov, D., Saurabh, S.: Kernelization lower bounds through colors and IDS. ACM Trans. Algorithms 11(2), 13:1–13:20 (2014)CrossRefMathSciNetGoogle Scholar
  9. 9.
    Erdös, P., Meir, A.: On total matching numbers and total covering numbers of complementary graphs. Discrete Math. 19(3), 229–233 (1977)CrossRefMathSciNetzbMATHGoogle Scholar
  10. 10.
    Fernau, H.: On parameterized enumeration. In: Ibarra, O.H., Zhang, L. (eds.) COCOON 2002. LNCS, vol. 2387, pp. 564–573. Springer, Heidelberg (2002). doi: 10.1007/3-540-45655-4_60 CrossRefGoogle Scholar
  11. 11.
    Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-Completeness. W.H. Freeman, New York (1979)zbMATHGoogle Scholar
  12. 12.
    Gu, Q., Tamaki, H.: Improved bounds on the planar branchwidth with respect to the largest grid minor size. Algorithmica 64(3), 416–453 (2012)CrossRefMathSciNetzbMATHGoogle Scholar
  13. 13.
    Hatami, P.: An approximation algorithm for the total covering problem. Discuss. Math. Graph Theor. 27(3), 553–558 (2007)CrossRefMathSciNetzbMATHGoogle Scholar
  14. 14.
    Haynes, T.W., Hedetniemi, S., Slater, P.: Fundamentals of Domination in Graphs. CRC Press, Boca Raton (1998)zbMATHGoogle Scholar
  15. 15.
    Hedetniemi, S.M., Hedetniemi, S.T., Laskar, R., McRae, A., Majumdar, A.: Domination, independence and irredundance in total graphs: a brief survey. In: Proceedings of the 7th Quadrennial International Conference on the Theory and Applications of Graphs. vol. 2, pp. 671–683 (1995)Google Scholar
  16. 16.
    Impagliazzo, R., Paturi, R., Zane, F.: Which problems have strongly exponential complexity. J. Comput. Syst. Sci. 63(4), 512–530 (2001)CrossRefMathSciNetzbMATHGoogle Scholar
  17. 17.
    Lan, J.K., Chang, G.J.: On the mixed domination problem in graphs. Theor. Comput. Sci. 476, 84–93 (2013)CrossRefMathSciNetzbMATHGoogle Scholar
  18. 18.
    Majumdar, A.: Neighborhood hypergraphs: a framework for covering and packing parameters in graphs. Ph.D. thesis, Clemson University (1992)Google Scholar
  19. 19.
    Manlove, D.: On the algorithmic complexity of twelve covering and independence parameters of graphs. Discrete Appl. Math. 91(1–3), 155–175 (1999)CrossRefMathSciNetzbMATHGoogle Scholar
  20. 20.
    Meir, A.: On total covering and matching of graphs. J. Comb. Theor. Ser. B 24(2), 164–168 (1978)CrossRefMathSciNetzbMATHGoogle Scholar
  21. 21.
    Micali, S., Vazirani, V.V.: An \(\cal{O}(\sqrt{|V|} |E|)\) algorithm for finding maximum matching in general graphs. In: FOCS, pp. 17–27 (1980)Google Scholar
  22. 22.
    Peled, U.N., Sun, F.: Total matchings and total coverings of threshold graphs. Discrete Appl. Math. 49(1–3), 325–330 (1994)CrossRefMathSciNetzbMATHGoogle Scholar
  23. 23.
    Rajaati, M., Hooshmandasl, M.R., Dinneen, M.J., Shakiba, A.: On fixed-parameter tractability of the mixed domination problem for graphs with bounded tree-width. CoRR abs/1612.08234 (2016)Google Scholar
  24. 24.
    Robertson, N., Seymour, P.D., Thomas, R.: Quickly excluding a planar graph. J. Comb. Theor. Ser. B 62(2), 323–348 (1994)CrossRefMathSciNetzbMATHGoogle Scholar
  25. 25.
    Yannakakis, M., Gavril, F.: Edge dominating sets in graphs. SIAM J. Appl. Math. 38(3), 364–372 (1980)CrossRefMathSciNetzbMATHGoogle Scholar
  26. 26.
    Zhao, Y., Kang, L., Sohn, M.Y.: The algorithmic complexity of mixed domination in graphs. Theor. Comput. Sci. 412(22), 2387–2392 (2011)CrossRefMathSciNetzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  • Pallavi Jain
    • 1
  • M. Jayakrishnan
    • 1
  • Fahad Panolan
    • 2
  • Abhishek Sahu
    • 1
    Email author
  1. 1.The Institute of Mathematical SciencesHBNIChennaiIndia
  2. 2.Department of InformaticsUniversity of BergenBergenNorway

Personalised recommendations